Alert archive / Iowa / Special Weather Statements in 2018
Special Weather Statement, NWS La Crosse, WI
NWS La Crosse, WI issued this special weather statement at Aug 7, 2018, 3:36 PM CDT for Winneshiek County, Iowa. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2018, 3:36 PM CDT (20:36 UTC)
- Expired
- Aug 7, 2018, 4:30 PM CDT
- In force
- 54 min
- Issued by
- NWS La Crosse, WI
County Winneshiek County, IA
The radar
The La Crosse radar (KARX), 90 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.6 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 600 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 632 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
855 WWUS83 KARX 072036 SPSARX Special Weather Statement National Weather Service La Crosse WI 336 PM CDT TUE AUG 7 2018 IAZ009-010-019-029-072130- Winneshiek-Chickasaw-Howard-Fayette- 336 PM CDT TUE AUG 7 2018 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF NORTHEAST IOWA... At 336 PM CDT, radar indicated strong thunderstorms were located along a line extending from near Ridgeway to near Waucoma. Movement was east at 20 mph. Winds in excess of 40 mph and half inch hail are possible with these storms. Locations impacted include... Decorah, Cresco, Calmar, Ossian, Lawler, Spillville, Fort Atkinson, Ridgeway, Protivin, Waucoma, Jerico, St. Lucas, Jackson Junction, Vernon Springs County Park, Festina, Vernon Springs, Eldorado, Nordness, and Lake Meyer County Park. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4336 9171 4299 9170 4299 9227 4336 9226 TIME...MOT...LOC 2036Z 276DEG 19KT 4330 9208 4310 9208 $$ CA
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Aug 7, 2:35 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, Aug 7, 2:35 PM CDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service La Crosse WI 235 PM CDT Tue Aug 7 2018 .SHORT TERM...(This Evening through Wednesday) Issued at 235 PM CDT Tue Aug 7 2018 Decent-looking compact shortwave continues to edge east out of southeast Minnesota early this afternoon, with a leading weaker shortwave spinning across southern Wisconsin as well. Showers and storms have been gradually redeveloping ahead of that stronger upper wave the past few hours, with very weak steering flow resulting in some heavier downpours, with MRMS estimates pushing 2+ inches in a few localized spots. A gradual eastward jaunt to convection is expected through late afternoon and into early evening, with activity likely to gradually fade with time given loss of heating/instability. Severe weather threat remains very low given paltry low level and deep layer shear, though as mentioned yesterday, decent low level CAPE/updraft stretching potential and overall spin with the upper wave could result in a few funnel clouds, with hints of enhanced NST (non-supercell tornado) parameters across the area the next few hours. Otherwise, looking for skies to slowly clear overnight as the wave pulls east, leaving light winds in place with shallow ridging overhead. Given already lower temp/dew point spreads with clouds/rain in place and recent history of similar airmasses, suspect we're in for another round of fog development overnight, particularly in the river valleys. Still some variance about how much wind may be in the column overnight, so not sure just how widespread it will be. However, after any fog burns off, should be a pretty great day with warmer temps and a good deal of sunshine into much of the afternoon. By late afternoon, will have to keep an eye on yet another shortwave running down through this northwest flow aloft regime, with some hints that we may see isolated late day convection well north of I-94. Given better shear and steeper lapse rates, can't rule out a rogue stronger storm, but don't expect coverage to be all that much. .LONG TERM...(Wednesday Night through Tuesday) Issued at 235 PM CDT Tue Aug 7 2018 The GFS and EC remain locked in with holding onto the northwest- north upper level flow into the weekend. Recent trends point to shifting the amplified west coast ridge eastward by the weekend, bending the ridge axis into southern Canada. As that occurs, the GFS and EC suggest the trough to the east would cutoff a low, which could sit just south of the ridge axis across the eastern Great Lakes into Monday. The upshot of the pattern is that various bits of upper level energy could/would spin across the region through the upcoming weekend, bringing periodic shower/storms chances. Favored times would be afternoon/evening when instability would play a supporting role...with Wisconsin looking to have the better chances, less west where the ridge will have more of a influence. For temperatures, despite the northwest flow the trend if for increasing heights aloft along with warming in the lower levels. Expect temps at or above the normals through the work week, slightly cooler (esp east) for the weekend if an upper level low does cutoff over the great lakes. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1242 PM CDT Tue Aug 7 2018 An upper level wave of low pressure will continue pushing through the region into early evening, delivering an uptick in showers and embedded thunderstorms for many areas. Overall, conditions will remain VFR but may dip to MVFR or even briefly IFR under any heavier rains with storms. Skies should then gradually clear tonight as high pressure brings another round of light winds. Given the setup and recent history, suspect we're looking at another round of river valley fog in and around LSE, though there is some stronger wind aloft behind our departing system. Regardless, given the pattern, probably looking at LIFR conditions once again, with the potential for even a period of 1/4SM in very dense fog. Thereafter, looking like mainly clear conditions should return for the morning hours of Wednesday with winds shifting southwesterly 5-8 knots. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Lawrence LONG TERM...Rieck AVIATION...Lawrence
Hazardous weather outlook, Aug 7, 3:08 AM CDT, 12 hours 28 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 308 AM CDT Tue Aug 7 2018 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-081130- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 308 AM CDT Tue Aug 7 2018 This Hazardous Weather Outlook is for parts of southeast Minnesota, northeast Iowa, and southwest into central Wisconsin. .DAY ONE...Today and Tonight Scattered thunderstorms are possible today. Although the main hazard with any storm will be lightning, an isolated strong storm, with gusty winds or hail, cannot be ruled out. Valley fog is possible again tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional thunderstorm chances exist Thursday night through Saturday, especially in Wisconsin. Severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Shea
In the hours before
Special weather statement, Aug 7, 2:27 PM CDT, 1 hour 9 minutes before
Special Weather Statement National Weather Service La Crosse WI 227 PM CDT TUE AUG 7 2018 IAZ009-MNZ095-072000- Howard-Fillmore- 227 PM CDT TUE AUG 7 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HOWARD AND SOUTHWESTERN FILLMORE COUNTIES... At 226 PM CDT, a strong thunderstorm was located over Lime Springs, or 10 miles northwest of Cresco, moving east at 10 mph. Nickel size hail is possible with this storm. Locations impacted include... Lime Springs, Cherry Grove, York, Chester, Saratoga, Davis Corners and Hayden Prairie. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4334 9245 4358 9245 4358 9223 4334 9223 TIME...MOT...LOC 1926Z 263DEG 10KT 4345 9229 CA
Special weather statement, Aug 7, 3:36 PM CDT, 0 minutes before
Special Weather Statement National Weather Service La Crosse WI 336 PM CDT TUE AUG 7 2018 IAZ009-010-019-029-072130- Winneshiek-Chickasaw-Howard-Fayette- 336 PM CDT TUE AUG 7 2018 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF NORTHEAST IOWA... At 336 PM CDT, radar indicated strong thunderstorms were located along a line extending from near Ridgeway to near Waucoma. Movement was east at 20 mph. Winds in excess of 40 mph and half inch hail are possible with these storms. Locations impacted include... Decorah, Cresco, Calmar, Ossian, Lawler, Spillville, Fort Atkinson, Ridgeway, Protivin, Waucoma, Jerico, St. Lucas, Jackson Junction, Vernon Springs County Park, Festina, Vernon Springs, Eldorado, Nordness, and Lake Meyer County Park. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4336 9171 4299 9170 4299 9227 4336 9226 TIME...MOT...LOC 2036Z 276DEG 19KT 4330 9208 4310 9208 CA
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 2:27 PM CDT | Special Weather Statement | ARX | Howard | 33 min |
| Aug 7, 2:43 PM CDT | Severe Thunderstorm Warning | ARX | Howard | 47 min |
| Aug 7, 3:53 PM CDT | Severe Thunderstorm Warning | ARX | Winneshiek | 33 min |
Nearby
Special Weather Statements in Iowa, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.